1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Spontaneous Orgasms

A Rare Sexual Side Effect of Antidepressants

By

Updated June 13, 2011

Since the anti-depressant medication Prozac first became widely used (and highly publicized), much has been written about the negative sexual side effects of SSRIs. Antidepressants that fall under this drug class, like Prozac, can cause sexual dysfunctions including erectile dysfunction, loss of libido, and problems with orgasms.

A rarer, but notable, side effect has been documented in women and men who are taking SSRIs and other antidepressant medications -- spontaneous orgasms.

Spontaneous orgasms have been documented through a series of case studies published since the late 1980s. The clinicians have no single definition for spontaneous orgasm.

In some cases, its defined by the experience of orgasm (as reported by a patient) without sexual sensory stimulation and where there is no other physical explanation for why the individual is experiencing sexual excitement and climax. In one case study, a male patient described having a second orgasm following a “regular” orgasm that occurred when no stimulation was taking place.

The nature of the orgasms change from case to case, and the majority of published case studies are of women. In one, a woman reported orgasms that lasted a few minutes each time, four to five times a day. In another, a woman reported spontaneous orgasms occurring 10 to 15 times per day that each lasted less than a minute. Sometimes the orgasms are a result of non-sexual stimulation (vibration from riding a subway, sensation from a bowel movement), and other times no stimulation at all is reported.

Case studies have documented spontaneous orgasms as a side effect of antidepressant medications including:

While the orgasms change from case to case, a clearer pattern of when they would occur surfaced in a 2005 paper on spontaneous orgasm in those taking paroxetine. Spontaneous orgasms occurred within the first few weeks of treatment and would cease quickly once treatment with paroxetine ended.

What Causes the Side Effect of Spontaneous Orgasms?

Researchers do not fully understand why some antidepressant treatments, particularly the SSRIs, can cause this rare side effect in some individuals. Most of the authors of the case studies agree that the cause has something to do with the neurotransmitter serotonin, a brain chemical. However, exactly what happens in the body to cause this hasn't been established. One of the most recent reviews of several case studies suggests that such a rare side effect is likely the result of many factors working together.

Sources:

Campbell, N. & Schubert, C. “Spontaneous Orgasm with Duloxetine and Citalopram in an Elderly Woman” Journal of the American Geriatrics Society Volume 55, No. 4 (2007): S21-S22.

Komisaruk, B.R., Beyer-Flores, C. & Whipple, B. The Science of Orgasm Baltimore: Johns Hopkins University Press, 2006.

Labbate, LA. “Bupropion-SR-Induced Increased Libido and Spontaneous Orgasm” Canadian Journal of Psychiatry Volume 43, No. 6 (1998): 644-645.

Pae, CU., Kim, TS., Lee, KU., et al. “Paroxetine-Associated Spontaneous Sexual Stimulation” International Clinical Psychopharmacology. Volume 20, No. 6 (2005): 339-341.

  1. About.com
  2. Health
  3. Sexuality
  4. Sexual Anatomy & Response
  5. Sexual Side Effects of Meds
  6. Spontaneous Orgasms – Sexual Side Effect of Antidepressants

©2014 About.com. All rights reserved.